Michigan, 2013

Damaging Winds in Michigan, August 7, 2013

August 7, 2013 · NWS GRR · 3 events in 3 counties and zones

Severe thunderstorms that impacted eastern Wisconsin with wind gusts of up to 80 mph during the early morning hours on August 7th diminished somewhat as they crossed Lake Michigan, but still produced reports of 60 to 70 mph wind gusts and some damage from Big Sable Point east southeast to Evart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms that impacted eastern Wisconsin with wind gusts of up to 80 mph during the early morning hours on August 7th diminished somewhat as they crossed Lake Michigan, but still produced reports of 60 to 70 mph wind gusts and some damage from Big Sable Point east southeast to Evart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 7, 1:40 AM EST, 50 minutes earlier.

Area forecast discussion, Aug 7, 1:40 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 AM EDT WED AUG 7 2013

.SYNOPSIS...
ISSUED AT 240 AM EDT WED AUG 7 2013

A COLD FRONT WILL BRING STRONG TO SEVERE THUNDERSTORMS FROM EARLY
THIS MORNING THROUGH EARLY AFTERNOON WITH DAMAGING WIND GUSTS BEING
THE PRIMARY SEVERE WEATHER THREAT. MAINLY FAIR WEATHER WITH
SEASONABLE TEMPERATURES IS ANTICIPATED LATE THIS WEEK THROUGH THE
WEEKEND ALTHOUGH A COLD FRONT WILL BRING A SMALL CHANCE OF A SHOWER
ON FRIDAY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY AFTERNOON)
ISSUED AT 240 AM EDT WED AUG 7 2013

OUR PRIMARY SHORT TERM FCST CHALLENGE IS TO DETERMINE SEVERE WX
POTENTIAL TODAY.

RGNL RADAR TRENDS EARLY THIS MORNING SHOW A VERY WELL DEVELOPED MCS
WITH HIGH WINDS OVER EAST CENTRAL WI AND WEST CENTRAL LAKE MI. THESE
STORMS WILL MOVE INTO OUR NW FCST AREA AND POTENTIALLY BRING
DAMAGING WIND GUSTS DURING THE EARLY MORNING HOURS.

EXTRAPOLATION OF RADAR TRENDS CORROBORATED WITH 00Z 4KM WRF-NMM SIM
Z GUIDANCE AND COLD FRONTAL TIMING SUGGESTS THAT THUNDERSTORMS ARE
LIKELY TO DEVELOP ACROSS OUR AREA FROM THE EARLY MORNING HOURS TODAY
THROUGH AROUND 18Z THIS AFTERNOON.

STRONG TO SEVERE STORMS ARE LIKELY THIS MORNING AND EARLY AFTERNOON
GIVEN SUFFICIENT MOISTURE... LIFT FROM THE FRONT AND WEAK TO
POTENTIALLY MODERATE INSTABILITY. 0-6KM BULK SHEAR VALUES OF 35-40
KTS ARE ALSO FAVORABLE FOR STRONG TO SEVERE STORMS FROM EARLY THIS
MORNING THROUGH AROUND TO SHORTLY AFTER MIDDAY. DAMAGING WIND GUSTS
ARE THE PRIMARY SVR WX THREAT.

THE REMAINDER OF THE SHORT TERM FCST PERIOD LOOKS TRANQUIL AS A HIGH
PRESSURE RIDGE BUILDS IN TONIGHT THROUGH TOMORROW. ANOTHER COLD
FRONT WILL MOVE THROUGH OUR AREA ON FRIDAY BRINGING A REINFORCING
SHOT OF COOLER AIR AND A SLIGHT CHC OF A SHOWER OR STORM.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 AM EDT WED AUG 7 2013

NO IMPACT WEATHER IN THE EXTENDED AS COOL CANADIAN SURFACE HIGH IS
IN CONTROL THROUGH THE WEEKEND. A FEW SHOWERS ARE POSSIBLE EARLY
NEXT WEEK AS ANOTHER REINFORCING COLD FRONT MOVES THROUGH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1136 PM EDT TUE AUG 6 2013

THE MAIN QUESTION IS THE CONVECTION OVER EASTERN MINNESOTA AND
WESTERN WISCONSIN... CAN IT REACH SOUTHWEST LOWER MICHIGAN BEFORE
DISSIPATING? THE HRRR CONTINUES TO SLOW DOWN THE ARRIVAL TIME OF
THE CONVECTION INTO SOUTHWEST MICHIGAN. USING THE TIMING TOOL
SEVERAL TIME I FIND THE SAME TREND... EVEN WITH THE 45 KNOT SPEED
OF THE CONVECTION... IT IS SLOWER EACH TIME I CHECK. AS OF 0330Z
IT NOW SUGGESTS MKG AROUND 10Z AND GRR AROUND 11Z AND 12Z FOR AZO
AND BTL. SO I SLOWED THE TIMING IN THE TAFS.

THE CONVECTION ON THE COLD FRONT SHOULD STILL DEVELOP EAST OF
US-131 EARLY TO MID AFTERNOON. IT MAY IMPACT LAN AND JXN MORE SO
THAN AZO AND BTL EVEN SO I KEPT THE VCTS IN THOSE TAF SITES...
AZO...BTL...LAN AND JXN JUST IN CASE.

&&

.MARINE...
ISSUED AT 240 AM EDT WED AUG 7 2013

WINDS WILL VEER TO THE WEST THEN NORTHWEST TO NORTH TODAY BEHIND THE
COLD FRONT AND CAUSE WAVE HEIGHTS TO RAMP UP SOMEWHAT. HOWEVER WINDS
AND WAVE HEIGHTS SHOULD REMAIN BELOW SCA CRITERIA. THUNDERSTORMS
WITH HIGH WINDS WILL POSE A HAZARD TO MARINERS THIS MORNING.

&&

.HYDROLOGY...
ISSUED AT 240 AM EDT WED AUG 7 2013

NO SIGNIFICANT HYDRO ISSUES ANTICIPATED WITH RAINFALL TODAY NOT
EXPECTED TO BE VERY HEAVY IN TERMS OF BASIN AVERAGE QPF AMOUNTS...
THOUGH HEAVIEST STORMS COULD CERTAINLY PRODUCE LOCALLY HEAVY
RAINFALL AND SOME URBAN AND SMALL STREAM TYPE FLOODING ISSUES THIS
MORNING AND EARLY AFTERNOON. BASIN AVERAGE QPF AMOUNTS OF ONLY
AROUND A QUARTER TO THREE QUARTERS OF AN INCH ARE EXPECTED BUT
HEAVIEST STORMS COULD EASILY PRODUCE LOCALLY HIGHER AMOUNTS OF AN
INCH OR TWO.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...OSTUNO
AVIATION...WDM
HYDROLOGY...LAURENS
MARINE...LAURENS
Hazardous weather outlook, Aug 7, 2:00 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 AM EDT WED AUG 7 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080700-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
300 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE FROM EARLY THIS MORNING THROUGH
EARLY TO MID AFTERNOON WITH DAMAGING WIND GUSTS BEING THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LMZ844>849-080700-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
300 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE FROM EARLY THIS MORNING THROUGH
EARLY TO MID AFTERNOON WITH DAMAGING WIND GUSTS BEING THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LAURENS

In the hours before

Special weather statement, Aug 7, 1:28 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
228 AM EDT WED AUG 7 2013

MIZ037-038-043-044-070830-
LAKE-MASON-NEWAYGO-OCEANA-
228 AM EDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 226 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 40 MILES WEST OF BIG SABLE POINT...MOVING EAST
SOUTHEAST AT 50 MPH.

WIND GUSTS GREATER THAN 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  LUDINGTON...          PENTWATER...          BALDWIN...
  NEWAYGO...            FREESOIL...           SHELBY...
  IRONS...              BITELY...             FREMONT...
  LUTHER...             WHITE CLOUD...        BIG SABLE POINT...
  LAKE MICHIGAN RECREATION AREA...            HAMLIN LAKE...
  LUDINGTON STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4416 8556 4329 8557 4329 8604 4347 8604
      4347 8647 4366 8654 4377 8645 4383 8643
      4406 8653 4418 8639
TIME...MOT...LOC 0627Z 289DEG 43KT 4413 8727

LAURENS

The radar

The NCL Michigan radar (KAPX), 128 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 7, 2:30 AM EST
Where
Lake County, 0.69 mi N of Irons
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.140, -85.920

Lake county emergency management reported that numerous trees were blown down throughout Lake county with widespread power outages.

Thunderstorm Wind, Mason

When
August 7, 2:40 AM EST
Where
Mason County, 2.1 mi WSW of Hamlin Lake Lake
Measured
53 kt (61 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
44.060, -86.510

A 61 mph measured gust was reported by a mesonet station at Big Sable Point and several trees were blown down across portions of Mason county.

Thunderstorm Wind, Osceola

When
August 7, 3:00 AM EST to 3:20 AM EST
Where
Osceola County, 0.85 mi SW of Evart Muni Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.890, -85.290

The public reported that multiple trees were blown down just west of Evart and across portions of Osceola county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467929, 467927, 467932.